Author(s): Chazerain P, Hayem G, Hamza S, Best C, Ziza JM
Abstract Share this page
Abstract During the last decade, statins have been widely prescribed as lipid-lowering drugs. Their overall safety profile is good. The main musculoskeletal side effects have consisted of muscle pain and weakness, peripheral neuropathy, and a few cases of drug-induced lupus. We report the first four cases of tendinopathy in patients receiving statin therapy. There were three men and one woman. The diagnoses were extensortenosynovitis at the hands (case 1), tenosynovitis of the tibialis anterior tendon (case 2), and Achilles tendinopathy (cases 3 and 4). Two patients were on simvastatin and two on atorvastatin. The tendinopathy developed 1 to 2 months after treatment initiation. The outcome was consistently favorable within 1 to 2 months after discontinuation of the drug. Similar cases have been reported to French pharmacovigilance centers. This report of four cases of tendinopathy draws attention to a possible and heretofore unrecognized side effect of a drug class that is becoming increasingly popular. Statins are effective in lowering high cholesterol levels in patients with type IIa or IIb hypercholesterolemia. They have been widely used for the last decade, particularly in the secondary and primary prevention of major coronary events. Statins act by inhibiting the enzyme hydroxy-3-methyl-glutaryl-coenzyme A (HMG-CoA) reductase. Although most patients tolerate statins extremely well, a few experience side effects requiring treatment discontinuation. Reported musculoskeletal side effects include myalgia and a few cases of rhabdomyolysis and polymyositis. Induced lupus and peripheral neuropathy are exceedingly rare.
This article was published in Joint Bone Spine
and referenced in Journal of Glycomics & Lipidomics